Dangers of Getting High on Imodium

In the destruction of the opioid epidemic currently affecting the U.S., there’s a dangerous new trend also becoming popular. People who are addicted to opioids are trying to use Imodium, an anti-diarrhea medicine, to get high.

The following provides an overview of what Imodium is, and what is meant by getting high on Imodium.

Imodium High | Dangers of Getting High on Imodium
Imodium is a brand name anti-diarrhea medicine. The generic name is loperamide, and it treats diarrhea by slowing the movement of the gastrointestinal system. It can be used for gastroenteritis, inflammatory bowel disease, and short bowel disease as well as for acute cases of diarrhea. It not only slows the occurrence of diarrhea but it can also make stools less watery. At proper doses, it’s considered relatively safe, but there are potential side effects such as abdominal pain, drowsiness, and constipation. Imodium is also sometimes used for people who are going through opiate withdrawal. When someone is physically dependent on opioids and stops using them, they have symptoms which can include nausea, vomiting, muscle pain and diarrhea. Imodium can be helpful for treating the diarrhea symptoms, but not the other symptoms of opiate withdrawal.
There is a dangerous trend circulating where people attempt to achieve an Imodium high. This is because technically Imodium is an opioid. It activates the same receptors as other opioids such as heroin or prescription pain medicines, but it isn’t significantly absorbed into the gut, and it doesn’t cross the blood-brain barrier when it’s used at proper doses. This means that if you take Imodium as you’re supposed to, and you follow dosage instructions, you won’t feel high from it. When someone takes Imodium, it acts as an opioid receptor agonist, and it decreases the activity of certain muscles in the intestines as a result. However, it’s ability to circulate in the bloodstream is limited in a few different ways. For example, as mentioned, Imodium can’t effectively cross the blood-brain barrier because of a certain mechanism of something called P-glycoprotein. However, all of the discussion above has been centered on using Imodium at proper doses, but some people are taking very high doses in order to achieve a so-called Imodium high. Since Imodium does bind to opioid receptors, at very high doses, it can cause euphoria or a high. It would take enormous amounts to feel an Imodium high, and some opioid addicts may take as many as 50 to 300 pills a day in order to achieve this. Studies have shown that at very high doses Imodium can work in the same way as heroin, oxycodone, and other opioids, and unfortunately, it’s cheap and easy to obtain since it’s available over-the-counter with no limitations.
Not only does it take enormous amounts of Imodium to get high, but it’s very dangerous. While Imodium is safe when used properly, at high doses, it can be dangerous or deadly. In fact, relatively recently the FDA issued a new warning with Imodium about the potential for heart problems, heart attack and even death to occur when it’s taken any way other than what it’s intended to be used for. Someone who overdoses on Imodium may also experience central nervous system depression, which is what occurs with an opioid overdose. Some of the complications that can occur if someone does overdose on Imodium can include extreme dehydration and respiratory failure. Also possible if someone were to try getting high on Imodium can include liver damage, stoppage of the intestine, and urinary retention. Imodium should only be used properly, and the recommended dosage for adults is two caplets or soft gels, or 30 mL of liquid after the first loose stool. Following an initial dose, someone can take one caplet, or 15 mL of liquid after each additional loose stool. No one should take more than four caplets or 16 mL of liquid in a 24-hour period. If you’re wondering how many Imodium to get high, it can be dozens or even hundreds to feel high per day, and if this is something you’re attempting it’s very likely that you would get ill or even potentially die before feeling an Imodium high.
Getting high on Imodium is never a good idea, nor is using Imodium to self-medicate opioid withdrawal symptoms. Imodium abuse can ultimately turn deadly, and this medicine is recognized by the FDA at high doses to have the potential for cardiac toxicity. If you are going through opioid withdrawal, the best thing to do is to contact a medical professional who can supervise you through the process and help safely reduce or eliminate symptoms, without putting you at greater risk. While using Imodium as instructed is considered generally safe, abusing it is very risky.
Dangers of Getting High on Imodium
How Would You Rate This Page?